Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 81, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 16, 1997, 3:54 PM EDT for Marlboro County, South Carolina. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 16, 1997, 3:54 PM EDT (19:54 UTC)
- Expired
- Jul 16, 1997, 4:45 PM EDT
- In force
- 51 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Marlboro County, SC
The radar
The Wilmington radar (KLTX), 134 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 4:00 PM EDT | Thunderstorm Wind 50 | Wallace, SC | ROOF DAMAGE TO HOME |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1460 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1145 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 161956 RRA SVRILM SCC069-162045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 354 PM EDT WED JUL 16 1997 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 445 PM EDT FOR EVERYONE IN THE FOLLOWING LOCATION... IN NORTHEAST SOUTH CAROLINA ...MARLBORO COUNTY A SEVERE THUNDERSTORM LOCATED IN THE VICINITY OF WALLACE WILL DRIFT NORTHEAST AT 5 TO 10 MPH. PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR WITH ANY THUNDERSTORM.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:58 PM EDT, 56 minutes earlier.
Area forecast discussion, Jul 16, 2:58 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION ...CORRECTION... NATIONAL WEATHER SERVICE WILMINGTON NC 257 PM EDT WED JUL 16 1997 RDU & CAE: CONT GOING TRND. SHRA/TSRA THIS AFTN/EVE. UPR 80S BCHS...LO 90S INLD. DISC: NO CHG SEEN. SEA BRZ UNDRWY SC CSTL ZNS OF CWA. XPC GOOD TSTM ACTVTY THIS AFTN FM INTERACTION OF SFC TROUGH...SEA BRZ...WK UPR WV AND HTG. XPC THIS TRND TO CONT NEXT CPL OF DAYS. TEMPS/POPS OK. FOR CSTL WTRS...SW WNDS CONTG AT 15 KTS WITH SLGT INCR AS TROF APCHS. SEA 3-4 FT. ILM BB 076/090 076/089 073 21323 FLO HH 073/094 073/094 071 21323 DTR
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:04 PM EDT | Severe Thunderstorm Warning | ILM | Darlington | 41 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.